Tuesday, March 24, 2015

Cardiology Appt, med adjustments

Today's Cardiology Appt went ok, as is often the case with this I think it went better than I thought maybe it would, by that I mean I am always a little nervous he'll think I am over thinking symptoms given I know I rarely have said symptoms (is intermittent like most things I experience) when in clinic and likely look fine. Thankfully he is good and seems to always look at the big picture ie pts probably wouldnt chose to be here if they genuinely didn't feel good.

I'd written down a general brief overview as best I could describe what i've been feeling and Dr.E plus his NP, Nancy asked their usual litany of questions to get an idea of what might be going on. He admitted he isn't sure and feels it probably is multifactorial ie probably both heart and shunt related due to the 1 shunt draining to the pleural space and the affect the cardiac issues have on lung issues (honestly I can't reexplain what he said about this other than when there are both heart and lung issues and a shunt that drains to the lung space it makes it harder for fluid to absorb properly or maybe it was having this fluid draining there is somehow affected by the already over-worked heart function? Not sure! Always makes sense when he explains it but not entirely one of those things I can re-explain.

In reality he has no real way to know what of these issues is causing the symptoms but does feel it is atleast influenced by the heart. Could be due to arrythmias or due to the mitral valve or again a combination of issues.
Some of the things he felt would give the best impact on symptoms are things he was also not comfortable doing, for instance the diuretics (Lasix and Spirononactone, meds to get fluid off) he feels are already at the max dose he is comfortable with and because my blood pressure is so low but heart rate is overly fast he is concerned what option for meds we have to use/go up on/try.
Initially he was leaning towards doubling the Beta Blocker dose as this can help heart function while slowing heart rate but I questioned when are we treating one symptom only to make another issue (side effects) worse and in turn not improving Quality of life? We went back and forth on this for a bit with his strongly leaning towards an increase dose and my being against it. After a bit he thought some more (I appreciate that he's not afraid to stop and re-think ideas and admit he needs a min!) and asked what about adding a Calcium Channel blocker but keeping the Nadolol along w the other meds I take (4 other cardiac meds)? While not thrilled with the idea I wasn't opposed to it and said as much to him and to Nancy that although I don't think anyone ideally wants to add even more medications to their list of what they take if it meant not increasing the Nadolol i'd try it. Fast fwd another couple mins and we settled instead (yay!) on simply starting the Calcium Channel Blocker (Diltiazem CD) and stopping the Nadolol altogether as he was to concerned blood pressure would sink to low given it is so low already. I don't think this is his ideal med arrangement but I also don't think there is an ideal arrangement at this pt. He did leave the Digoxin, Spiro, Lasix and Coumadin med doses alone as well as the baby aspirin.
The plan is i'll stop the Nadolol tmrw and start the Cardizem on Thurs and we'll titrate the new med up to get to a decent place and ideally slow heart rate while giving time for the heart to increase filling pressures in-between heart beats (I think thats what it is described as). My Pharmacy had to order this partcular med so in order to avoid any lapse in one heart med and the new one Cardiology instructed to keep taking the Nadolol until I receive the new one and then start the Cardizem the next day to avoid any undue stress on the heart.
I follow up again with Cardiology in a month and obviously do INR in-between there so will talk to the Nurses/NP in-between but we'll re-eval everything at the next Appt.
For now I have a 'event' monitor which I am supposed to use anytime I have symptoms and then the kicker is you have to transmit the readings via a landline. I don't have a landline and don't know many who do! I am hoping I can either trasmit at my Church maybe or at my Dad's office when I get to town but the recorder only does 6 things at a time. Fun, fun times!
Should these meds not improve things enough Dr.E circled back over and over again to a mitral valve replacement "i'm not sure it would help all of your symptoms but we might have to do it, your valve isn't the worst i've seen but it also isn't pretty".
He seems genuinely concerned this would be really difficult and an unknown outcome as far as getting through surgery (lol the bluntness) BUT if that is where we end up I have confidence i'll do just fine and we'll put in place the measures needed to make surgery a success. I believe she is still at CHW so hopefully the same Anesthestiologist who is familiar w my airway could do the surgery and ABOVE ALL hopefully we just won't need to worry about it for a while! I know a mitral valve replacement would make other surgeries a tad more tricky given blood thinner dosing is different/slightly more complex but there to not going to worry about it till we have to.
For now will just pray this med helps and be grateful I have a team that is insightful and tries to think outside the box.
I see Dr.Bragg Thurs and hoping she can help figure these headache issues out. That is an Appt I think I am reallllyyyy nervous about. Why? I don't know, maybe bc I find it difficult asking for her help continually. In any case it is in God's hands and he knows the plans he has for me.
Thanks for stopping by,

No comments:

Post a Comment